Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 45, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Sep 15, 2023, 3:56 AM CDT for Hansford County, Sherman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2023, 3:56 AM CDT (08:56 UTC)
- Expired
- Sep 15, 2023, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hansford County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 1:29 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 15, 1:29 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 129 AM CDT Fri Sep 15 2023 ...New AVIATION... .SHORT TERM ... (This evening through Friday night) Issued at 221 PM CDT Thu Sep 14 2023 As of this afternoon, radar imagery was continuing to to depict a band of rain showers moving into the northeastern portion of the Panhandles. These storms are expected to keep progressing through the northeast bringing on and off light showers for the area well into the evening time frame. Meanwhile to the west, sky conditions are slowly clearing with relatively clear skies present along our western border. With this area clearing as much as it has, potential for a more convective secondary push of storms this afternoon has also increased. Added to this, latest water vapor imagery has shown another weak disturbance slowly making its way across the Southern Rockies and aiding in the start of some development across the mountains. This disturbance is expected to keep progressing into the Panhandles this evening prompting further instability across the west. Activity is likely to follow and hold into the overnight, but given the clearing, these showers may initially start as thunderstorms rather than showers. Severe potential is still not the greatest for the day with MLCAPE topping out at 1000 J/kg at its best but there is still enough bulk shear that it is not out of the realm of possibility. What may need to be watch instead, will be the current development off the Rockies as anything that stays sustain may have the better odds at becoming severe. Heading into Friday, model agreement continues to push the repeat button as showers from the overnight make their exit east with another short-wave disturbance moving in creating more activity for the afternoon and evening. However, Friday has also continued to trend as the best day for severe potential with models still placing upwards of 1500 J/kg of MLCAPE across the southwest. Added to this is the potential for decent bulk shear in the area that would help keep storms organized enough to produce severe hail and winds. The only wrinkle to this possibility will be seen in how the holdover showers act during the morning and early afternoon hours. Should we see a situation like today, where showers moved out fairly quickly and the west clears out, then severe potential will be more likely. However should showers and cloud cover hold, then it be more likely that we have another cool, cloudy day with off and on light showers. Scoleri && .LONG TERM ... (Saturday through next Wednesday) Issued at 221 PM CDT Thu Sep 14 2023 Residual showers and storms will be possible to start on Saturday as a mid level disturbance moves southeast out of the Panhandles. Temperatures will slowly warm up to near average throughout the coming weekend with a dry second half of the weekend in store. As to be expected, latest long range guidance are not in an accord when it comes to precipitation chances overall. General synoptic pattern features a low amplitude sinusoidal wave over the western 2/3 CONUS. Going into mid week, some long range guidance under H500 westerly flow keeps us mostly dry with the exception of subtle H500 perturbations bringing the eastern Panhandles some rain chances. Other global model guidance members try to deepen a developing UL low over the intermountain west towards the end of the forecast period. With its further equatorward displacement, in-conjunction with better moisture returns, this could favor better rain chances for the eastern Panhandles. Blend of long term guidance reflected well in latest NBM guidance with POPs up to 30 percent in the eastern Panhandles and very limited to near non- mentionable POPs in the western Panhandles. High temperatures throughout the coming week will be near average for mid September. Meccariello && .AVIATION... (06Z TAFS) Issued at 120 AM CDT Fri Sep 15 2023 Scattered showers along with a few thunderstorms will continue early this morning, but believe they will be too few and far between to mention in the TAF's. Better chances of showers and thunderstorms are expected to develop late this morning into the afternoon, so have mentioned a TEMPO group at all sites. Showers and thunderstorms then become much more isolated after about 22Z. Skies are expected to be in the IFR range through about mid morning, then CIGs should raise to the MVFR range and then VFR conditions should prevail at all sites this afternoon into the evening. Winds will remain around 10 knots or less. A surface trough will move through today which will switch the winds around to the northeast. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 76 58 76 53 / 70 60 20 10 Beaver OK 73 55 76 50 / 70 50 10 0 Boise City OK 71 51 74 48 / 70 40 10 0 Borger TX 80 59 80 55 / 80 60 20 0 Boys Ranch TX 77 57 77 52 / 60 50 20 10 Canyon TX 75 57 76 53 / 80 70 20 10 Clarendon TX 75 61 76 56 / 80 80 40 10 Dalhart TX 72 51 75 48 / 70 40 10 10 Guymon OK 74 52 77 50 / 80 40 10 0 Hereford TX 76 57 77 52 / 80 70 20 10 Lipscomb TX 75 57 76 52 / 80 50 20 0 Pampa TX 74 57 74 54 / 80 70 30 0 Shamrock TX 76 59 77 54 / 80 70 40 10 Wellington TX 77 61 79 56 / 80 80 50 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....29 AVIATION...15
Hazardous weather outlook, Sep 14, 2:27 PM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 227 PM CDT Thu Sep 14 2023 OKZ001>003-TXZ001>020-317-150730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 227 PM CDT Thu Sep 14 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. General thunderstorms will be possible across the Panhandles this evening. Chances of severe storms are low but can not be ruled out in the far West Panhandles. Should a storm gather enough strength, hail and strong gusty winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday and Saturday with more chances Monday through Wednesday. Severe storms remain possible Friday and again Monday through Wednesday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:29 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| Sep 14, 7:48 PM CDT | Special Weather Statement | AMA | Deaf Smith | 27 min |
| Sep 14, 8:00 PM CDT | Special Weather Statement | AMA | Deaf Smith | 30 min |
| Sep 14, 8:14 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| Sep 15, 3:16 AM CDT | Areal Flood Advisory | AMA | Lipscomb, Ochiltree | 5 hr |
| Sep 15, 3:19 AM CDT | Areal Flood Advisory | AMA | Dallam, Hansford, Sherman | 4 hr |
| Sep 15, 5:13 AM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley | 4 hr |
| Sep 15, 8:25 AM CDT | Areal Flood Advisory | AMA | Ochiltree | 4 hr |
| Sep 15, 8:50 AM CDT | River Flood Advisory | AMA | Hansford | 22 hr |
| Sep 15, 9:15 AM CDT | Areal Flood Advisory | AMA | Lipscomb, Ochiltree | 3 hr |
| Sep 15, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 48 min |
| Sep 15, 6:38 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 52 min |
| Sep 15, 6:19 PM CDT | River Flood Advisory | AMA | Beaver | 25 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.